|Year : 2014 | Volume
| Issue : 2 | Page : 115-117
Steroid induced mania in an elderly patient
Sandeep Grover1, Swapnajeet Sahoo1, Sunil Dogra2, Deepak Ghormode1
1 Department of Psychiatry, Post Graduate Institute of Medical Education and Research, Chandigarh, India
2 Department of Dermatology Venereology and Leprology, Post Graduate Institute of Medical Education and Research, Chandigarh, India
|Date of Web Publication||3-Mar-2015|
Chandigarh Sandeep Grover
Department of Psychiatry, Post Graduate Institute of Medical Education and Research, Chandigarh
Source of Support: None, Conflict of Interest: None
In the present context, steroids are important therapeutic agents used in the management of various diseases. Existing literature suggests that various steroids are associated with psychiatric manifestations such as psychosis, depression, mania, dementia/cognitive impairment, delirium, etc. However, reports of such associations among elderly are limited. In this report, we present the case of an 80-year-old male who developed mania while taking dexamethasone and required management with olanzapine.
Keywords: Mania, steroids, drug-induced
|How to cite this article:|
Grover S, Sahoo S, Dogra S, Ghormode D. Steroid induced mania in an elderly patient. J Geriatr Ment Health 2014;1:115-7
|How to cite this URL:|
Grover S, Sahoo S, Dogra S, Ghormode D. Steroid induced mania in an elderly patient. J Geriatr Ment Health [serial online] 2014 [cited 2019 Mar 21];1:115-7. Available from: http://www.jgmh.org/text.asp?2014/1/2/115/152448
| Introduction|| |
Mania occurring for the first time in an elderly is a rare diagnosis.  Whenever a patient who does not have any history of bipolar disorder or depression and presents with mania for the first time in old age, it is important to rule out the secondary causes of mania.  Among the various secondary causes, one of the important causes of mania in this age group could be medications used for management of various physical illnesses. Among the various medications, steroids have been reported to be associated with the onset of depression, mania and psychosis in all age groups.  However, the reports on the association of mania with steroids in elderly are few in number. In this case report, we present the case of an elderly, who developed mania with steroids and required management of the same with olanzapine.
| Case Report|| |
Mr. X, 80-year-old male, premorbidly well adjusted, with family history of psychotic illness in brother, with no personal past history of mental illness who was suffering from hypertension for 20 years and was maintaining well on amlodipine 5 mg/day suddenly developed redness of face and itching all over body which he attributed to the excessive exposure to sun (sitting in sun 2-3 h daily in late winter). Considering it to be sunburn, he was given antihistaminics in the form of the tablet chlorpheniramine maleate 25 mg for 3 days, but there was no relief. Then on the advice of a pharmacist, he took tablet dexamethasone (exact dose not available) thrice daily for 4-5 days with which his signs and symptoms of skin problem improved. However, after 5 days of taking dexamethasone, he started speaking excessively, was noted to be cheerful, overactive, interact with strangers, had reduced sleep, and increased appetite. Despite sleeping for 2-3 h he would appear fresh and energetic. Later over another 3-4 days, he also developed symptoms of grandiosity, over planning and overspending. Whenever anyone would attempt to stop him, he would become irritable. By 1-week of onset of symptoms he was not manageable at home and this led to psychiatric consultation. There was no history of any delusions, hallucinations, cognitive decline, and depressive symptoms accompanying the above symptoms. In addition, there was no associated history suggestive of head injury, seizures, stroke, fever and any other substance intake. Physical examination was not suggestive of any neurological deficits. At the time of initial psychiatric evaluation, on the mental state examination he was found to be overtalkative, restless, had grandiosity and overplanning. There was the reappearance of his skin lesions in the form of facial redness. His vitals parameters, including blood pressure were within the normal range. On the basis of available information, a diagnosis of steroid associated mania without psychotic symptoms was made. He was started on clonazepam 0.5 mg/day twice daily. A dermatology opinion was sought and in view of his skin lesions he was started on the tablet methylprednisolone for facial redness for 5 days with gradual tapering of steroids over next 7 days. His investigations in the form of hemogram, blood biochemistry and thyroid function tests did not reveal any abnormality.
However, with starting of methylprednisolone his symptoms of mania worsened further, and he was started on the tablet olanzapine 2.5 mg/day and titrated up to 7.5 mg/day along with the continuation of clonazepam. His skin lesions improved with methylprednisolone, and it was tapered off as per plan, but his symptoms of mania persisted even after stopping steroids. As a result of this he was continued on olanzapine and over next 1-week his symptoms resolved and all psychotropic medications were stopped.
| Discussion|| |
The association of steroids with affective symptoms is well-known in the literature.  and the commonly reported symptoms include euphoria, irritability and anxiety, not amounting to a specific disorder. Among the various psychiatric disorders, the most common disorders include depression and mania. 
However, the literature is limited with respect to the association of mania with steroids among elderly. One study involving 126 elderly patients with a diagnosis of temporal arteritis reported that 16% (n = 20) of the elderly experienced various psychiatric manifestations with use of corticosteroids. Among the various psychiatric manifestations, mood disturbances were seen in 8 (6.3%) subjects, depression was seen in 6 (4.8%) subjects and mania was noted in 3 (2.4%) subjects. Anxiety neurosis was noted in 2 participants, and 1 patient exhibited dementia. About the type of steroids, it was noted that psychiatric manifestations were significantly more commonly seen among those receiving prednisone than prednisolone.  Besides this study, there are few case reports of development of mania with corticosteroids among elderly. Among elderly, mania has been reported with the use of injectable steroids, , use of steroids in the form of eye drops , and oral steroids.  However, it is important to note that some of the reported cases of mania associated with steroids among elderly were seen in those with preexisting psychiatric disorders like bipolar disorder or schizophrenia. , There is a case report which reported association of dehydroepiandrosterone and mania in a 68-year-old man, who had history of mania.  Our case adds to this limited literature. In contrast to some of the earlier reports, the index case did not have any past psychiatric illness and developed symptoms of mania during the initial few days of steroid therapy. The symptoms lasted for about a week after stoppage of steroids. Further, no other secondary cause could be found to which mania could be attributed too. Accordingly it can be said that the association of mania with use of steroids in the index case was a true association. The Naranjo probability score for the association in the index case was 9 indicating a definite association. 
In the present context, steroids are important therapeutic agents used in the management of various diseases. Accordingly, these are quite frequently used in elderly too. The association of steroids with mania as seen, in this case, reports call for cautious use of steroids among elderly and those receiving steroids must be closely monitored for emergence of neuropsychiatric symptoms.
| References|| |
Van Gerpen MW, Johnson JE, Winstead DK. Mania in the geriatric patient population: A review of the literature. Am J Geriatr Psychiatry 1999;7:188-202.
Carlino AR, Stinnett JL, Kim DR. New onset of bipolar disorder in late life. Psychosomatics 2013;54:94-7.
Brown ES, Chamberlain W, Dhanani N, Paranjpe P, Carmody TJ, Sargeant M. An open-label trial of olanzapine for corticosteroid-induced mood symptoms. J Affect Disord 2004;83:277-81.
Dubovsky AN, Arvikar S, Stern TA, Axelrod L. The neuropsychiatric complications of glucocorticoid use: Steroid psychosis revisited. Psychosomatics 2012;53:103-15.
Sirois F. Steroid psychosis: A review. Gen Hosp Psychiatry 2003;25: 27-33.
Fauchais AL, Boivin V, Hachulla E, Michon-Pasturel U, Lambert M, Queyrel V, et al.
Psychiatric complications of corticoid therapy in the elderly over 65 years of age treated for Horton disease. Rev Med Interne 2002;23:828-33.
Sinha A, Dholakia M, Kothari G. Manic episode following epidural steroid injection: A case report. Am J Phys Med Rehabil 2013;5: 310-1.
Almeida T, Teixeira B, Araujo F, Silva N, Horta A, Venancio A, et al
. Corticosteroid-induced mania treated with risperidone - A case report. Eur Psychiatry 2014;29 Suppl 1:1.
Mok VW, Malladi SS. Manic episode in an elderly patient secondary to the application of corticosteroid eye drops: A case report. Eur Psychiatry 2013;28 Suppl 1:1.
Kumagai R, Ichimiya Y. Manic episode induced by steroid (fluorometholone) eye drops in an elderly patient. Psychiatry Clin Neurosci 2014;68:652-3.
Kimmel RJ, Combs H. Steroid-induced mania treated with aripiprazole. Psychosomatics 2012;53:181-3.
Vacheron-Trystram MN, Cheref S, Gauillard J, Plas J. A case report of mania precipitated by use of DHEA. Encephale 2002;28:563-6.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al.
A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.